Utah, 2017

High Wind in Utah, April 13, 2017

April 13, 2017 · NWS SLC · 7 events in 7 counties and zones

Very strong winds developed across much of Utah on April 13, ahead of an approaching dry cold front, with wind damage reported in several locations across the state.

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Very strong winds developed across much of Utah on April 13, ahead of an approaching dry cold front, with wind damage reported in several locations across the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 13, 9:25 AM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 13, 9:25 AM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1025 AM MDT Thu Apr 13 2017

.SYNOPSIS...The upper level trough along the west coast will
send a cold front into northern and western Utah late this
afternoon and evening. Cool temperatures behind the front Friday
and Saturday will rebound Sunday ahead of the next weather system
scheduled to arrive on Monday.

&&

.DISCUSSION...MSAS data places the surface trough from southwest
Montana through east-central Nevada at mid-morning. This trough
will likely remain stationary today awaiting the arrival of much
colder low-level air which is still well back over western Nevada.

Anticipating increasing pressure falls this afternoon as the cold
air begin to fill into the surface low currently along the
Utah/Nevada border begins to deepen over northwest Utah. Looking
at a rather sharp thermal contrast along the now developed cold
front due to warming ahead of the front over western Utah and the
significantly colder air behind the front over northeast Nevada.
This thermal contrast will drive the very strong pre-frontal
low-level winds this afternoon/early evening. The favorable
surface gradient along with good downward mixing of the strong
winds aloft should easily create very strong south winds across
the western valleys. The current mix of high wind warnings and
advisories look good at this point.

Strong low-level forcing along the frontal boundary supported by
vorticity lobe rotating northeast through the main trough and the
entrance region of the upper jet across far northwest Utah should
all combine to support convection this afternoon. This convection
will likely develop and remain across northwest Utah late this
afternoon and evening. The cold front, though remaining fairly
strong as it moves south this evening, will quickly run away from
the mid-level dynamic and jet-level support. Still could see a few
light showers along the front during the evening, but don't see
any real threat for deep convection by mid to late evening.

A cool and low-amplitude cyclonic westerly flow across northern
Utah will maintain clouds and a few showers over the far north
late tonight and on into Friday. A secondary cold front will enter
northern Utah by Friday evening, then track south across most of
the state by early Saturday. This feature is not expected to
generate much in the way of precip outside of the far north. The
main impact will be cooler temps statewide for the first half of
the weekend.

No updates planned at this time to the early morning forecast.

&&

.AVIATION...Southerly winds will continue to become increasingly
gusty today at the KSLC terminal ahead of a cold front poised to
move across the terminal early this evening. Southerly winds leading
up to that frontal passage are expected to gust in excess of 40 mph
at times this afternoon, most likely after 19z. The cold front is
expected to move across the terminal between 00-02z, switching
winds to a gusty northwest wind for a few hours prior to
dissipating overnight.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...High Wind Warning until 10 PM MDT this evening for UTZ015-016.

     Wind Advisory until 10 PM MDT this evening for UTZ019-020.

     Wind Advisory until 10 PM MDT this evening for UTZ003-005.

WY...None.
&&

PUBLIC...CONGER
AVIATION...MERRILL

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Apr 13, 4:41 AM MST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
541 AM MDT Thu Apr 13 2017

UTZ001>016-019>021-517-518-WYZ021-141300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
541 AM MDT Thu Apr 13 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Southwest winds will increase this morning and become strong and
gusty by this afternoon, with the strongest winds across the
western Utah valleys and south-central Utah. Winds will switch to
northwest and remain strong behind a cold front which will cross
northwest Utah late this afternoon and the Wasatch Front this
evening. The winds will then decrease late this evening as the
cold front weakens across central utah.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

7 high wind. Local standard time, as filed.

High Wind, Salt Lake and Tooele Valleys

When
April 13, 11:30 AM MST to 8:25 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
71 kt (82 mph) measured gust
Property damage
$50,000
Reported by
Mesonet

Maximum recorded wind gusts included 82 mph at the Great Salt Lake Marina, 78 mph at SR-201 at I-80, 75 mph at the Point of the Mountain sensor, 73 mph at Vernon Hill, 71 mph at Flight Park South, 69 mph at the University of Utah, and numerous other reports in the 50-64 mph range. Large trees were knocked over and fell onto houses in Murray and Magna, and fence damage was also reported across the area. A trampoline became airborne in South Jordan and landed in an adjacent street. About 7,300 homes in the Salt Lake Valley lost power. At the Salt Lake City International Airport, more than two dozen flights were diverted to other airports across the region due to the strong winds. The Great Salt Lake Marina was also temporarily closed down due to safety concerns with the winds.

High Wind, Southwest Utah

When
April 13, 1:35 PM MST to 5:52 PM MST
Where
Southwest Utah forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

The ASOS at the Milford Municipal Airport/Ben and Judy Briscoe Field recorded a maximum wind gust of 63 mph, with other reports in the area of 60 mph at the Murdock sensor and 59 mph at the Brimstone Reservoir RAWS.

High Wind, Great Salt Lake Desert and Mountains

When
April 13, 2:40 PM MST to 7:20 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Property damage
$30,000
Reported by
Mesonet

Peak recorded wind gusts included 76 mph at the I-80 @ mp 1 sensor, 70 mph at the V-Grid sensor in the Dugway Proving Ground mesonet, 69 mph at both Lakeside Mountain and the Wendover Airport AWOS, and numerous other gusts in the 60-67 mph range. Three semitrailers were blown over by the strong winds on Interstate 80 between Wendover and Tooele; one of the trucks was blown over near milepost 77, west of Grantsville, while the other two were blown over near milepost 40.

High Wind, West Central Utah

When
April 13, 3:50 PM MST to 5:20 PM MST
Where
West Central Utah forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The U.S. 6 at Eureka sensor reported a peak wind gust of 65 mph, while the Clearspot sensor recorded a maximum gust of 60 mph.

High Wind, Northern Wasatch Front

When
April 13, 5:21 PM MST to 5:36 PM MST
Where
Northern Wasatch Front forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

A maximum wind gust of 60 mph was reported in South Ogden, and approximately 3,000 customers lost power in Roy and Riverdale.

High Wind, Cache Valley/Utah

When
April 13, 5:25 PM MST to 5:35 PM MST
Where
Cache Valley/Utah forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

The Logan-Cache Airport ASOS recorded a maximum wind gust of 66 mph. In addition, winds caused a power outage in Hyde Park and Smithfield, with over 3,000 customers losing power.

High Wind, Southern Wasatch Front

When
April 13, 7:02 PM MST to 8:19 PM MST
Where
Southern Wasatch Front forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$50,000
Reported by
Mesonet

A peak wind gust of 71 mph was recorded at Lehi. Wind damage was widespread across Lehi, including multiple trampolines that were damaged or became airborne, a large digital road construction sign that was damaged, a car window that was blown out, significant damage to homes under construction, damaged playground equipment, several damaged fences, and a set of baseball bleachers that was blown onto the adjacent backstop. In Eagle Mountain City, power lines were knocked down, closing the Pony Express Parkway at Porter's Crossing.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695803, 695805, 695801, 695804, 695800, 694276, 695802.